Whenever irritating allergies cause you to feel uneasy, it is only natural to seek relief in various types of medicine. Diphenhydramine, also recognized by its branded version Benadryl, is an over-the-counter allergen prescription. This over-the-counter prescription can help relieve some of your allergy sensations.
It is conceivable, though, for people to abuse diphenhydramine (DPH). This can result in withdrawal symptoms that cause inpatient detox. This post outlines the history of DPH, its medical applications, withdrawal symptoms and timelines, and the danger it poses if abused.
History of Diphenhydramine
In 1943, when working at the University of Cincinnati’s Department of Chemical Engineering, George Rieveschl invented diphenhydramine. His main concentration was on muscle spasms, but he was still working on other initiatives. The United States Food and Drug Administration (FDA) authorized the chemical as the first prescribed antihistamine around 1946.
Diphenhydramine sparked a quest for antidepressants that replicated the drug’s serotonin actions in the 1960s. This led to the development of SSRIs (selective serotonin reuptake inhibitors), antidepressants that raise serotonin levels in the brain. For instance, Prozac also known as fluoxetine with zimelidine.
Medical Use of Diphenhydramine
Diphenhydramine has many medicinal applications. Allergies, movement impairments, sleep problems, and nausea are some of the common ones. The drug has been the most commonly prescribed antihistamine in emergency care for extreme allergic responses throughout 2007.
Since it contains epinephrine, diphenhydramine can manage anaphylaxis. It is also available in a variety of topical formulations, including creams, moisturizers, gels, and sprays. Topical diphenhydramine is used to manage itches from allergies. This form of the drug has fewer adverse effects than the oral or injectable form of the medicine.
The drug is used to address movement problems, such as Parkinson’s disease and EPS (extrapyramidal symptoms), which are antipsychotic complications.
This medication is also a non-prescription sleep aid. Practitioners can administer diphenhydramine with acetaminophen, ibuprofen, and other pain relievers to create “PM” formulations. However, there is a potential for sedative characteristics that might lead to psychological addiction.
Additionally, diphenhydramine is an anxiolytic, meaning it reduces anxiety. You could also manage nausea caused by vertigo or motion sickness using the drug.
How Long Do Benadryl Withdrawal Symptoms Last?
Diphenhydramine withdrawal is a major concern because the drug’s clinical manifestations are so severe. Stopping the use of the drug may swiftly become a medical emergency because of these side effects.
Withdrawal from Benadryl can cause hypertension, stroke, or heart attack. These symptoms are triggered by stopping use suddenly. When combined with respiratory distress syndrome, the body halts from the lungs and respiratory system outwardly. Withdrawal from diphenhydramine can also cause severe anxiety and mental health problems.
Experts recommend you consult a doctor if you are weaning off diphenhydramine. Also, if you have a medical emergency, go to the nearest emergency room right away.
Diphenhydramine withdrawal is different for everyone, and various variables influence this process. Among the most powerful determinants of withdrawal symptoms and intensities are the frequency and level of diphenhydramine consumption. As a result, it is very unpredictable how someone will respond to stopping their use of diphenhydramine.
Diphenhydramine Withdrawal Timeline
Diphenhydramine withdrawal usually takes 7 to 14 days, but this can take much longer in certain cases. It tends to have no minor side effects. The following are the first symptoms to appear, typically 3-12 hours following Diphenhydramine withdrawal:
- Nausea and vomiting
- Complete befuddlement due to worry or despair
The succeeding phase in the Diphenhydramine withdrawal timeline immediately triggers the symptoms below:
- Delirium tremens
- Digestion distress
- Heart palpitations
- Anxiety attacks
- Muscular pain
- Psychotic episodes
Alarmingly, the intensity of symptoms appears to worsen with each effort towards stopping the use of diphenhydramine.
Diphenhydramine withdrawal has a fatality rate of 3 to 19%, depending on the extent of someone’s consumption. Its detox is also physically difficult, as the body uses all available means to expel impurities. And, because of the alterations in the user’s brain wiring, the process causes varying psychological issues.
The Danger of Diphenhydramine
Experts connect diphenhydramine with numerous risks. It is not just unsafe for specific age classes to use. The drug is also extremely dangerous to anyone who uses it for a prolonged period.
Diphenhydramine and Infants’ Health
Infants should not take this drug. According to the FDA decongestants, along with antihistamines, can induce potentially deadly side effects in infants under the age of two. Some of these side effects include seizures and a high heart rate.
Newborns may experience many side effects as a result of consuming Benadryl. These side effects may include dizziness, stomach cramps, nausea, diarrhea, and headaches. Since young kids cannot express their feelings, it is difficult to detect when they are suffering from the side effects.
However, topical diphenhydramine can be used safely in infants to treat skin irritations, including itchiness.
Diphenhydramine’s Risks and Pre-Existing Conditions
The drug is harmful to ingest if you have particular medical problems or ailments. This includes:
- Bladder blockage
- Thyroid condition
- Colostomy or ileostomy
- Kidney or liver disorders
- Persistent cough containing mucus
- Cardiovascular disease
- Gastrointestinal system obstruction
- Asthma, COPD, or another respiratory disorder
Additionally, because it is unknown whether diphenhydramine has any influence on fetuses, experts advise against its use during pregnancy. If you are breastfeeding, you should avoid the drug as it can flow through your breastmilk to your baby.
The Dangers of Diphenhydramine for Seniors
Diphenhydramine is a cholinergic antagonist. As a result, it affects the parasympathetic nervous system. A person’s natural cholinergic agents drop as they age. Thus, experts advise against taking supplements that reduce cholinergic compounds in the body.
Diphenhydramine usage in an elderly person may impair cognitive function and produce delirium. Another danger of taking diphenhydramine as an older person is a higher likelihood of dementia.
Diphenhydramine’s Risks When Taken as a Sleep Aid
Most people often use diphenhydramine as a relaxant. This chemical can be found in Benadryl. In some cases it is also used as an element in some of the sleep aids fronted by pharmaceutical companies. Diphenhydramine is an antihistamine, which means it inhibits the wake-promoting histamines, making you sleepy.
There are many dangerous side effects associated with using these sleep aids that contain the chemical. Some dangers include excessive daytime sleepiness, mental fogginess, falling down, as well as a higher likelihood of dementia and Alzheimer’s.
Start your Rehabilitation Journey at Restore Detox Centers
Substance addiction disorders are tough to overcome, particularly when they are chronic. Rehabilitation is crucial if you or your beloved one is battling substance misuse or dependency. Restore Detox Centers, a detox and rehabilitation facility in San Diego, California, can help.
Our key emphasis is detox. Unlike other detox facilities, we include a two-week post-detox residential treatment. We do this to ensure efficient and effective management of your withdrawal symptoms. To discover more about our rehabilitation programs and how we can support you or your loved one, contact us today.